Texas, 2008Flash Flooding and Damaging Winds in Texas, June 26, 2008
June 26, 2008 · NWS MAF · 4 events in 2 counties and zones
As an upper level ridge began to slowly weaken over portions of northern Mexico, the combination of daytime heating and abundant mid and upper level moisture, resulted in the development of strong to severe thunderstorms across the area. Weaker wind flow resulted in slower moving storms and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper level ridge began to slowly weaken over portions of northern Mexico, the combination of daytime heating and abundant mid and upper level moisture, resulted in the development of strong to severe thunderstorms across the area. Weaker wind flow resulted in slower moving storms and flash flooding. In addition, severe winds were reported in some locations across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 1:45 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 26, 1:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU JUN 26 2008
.DISCUSSION...
MODELS CONTINUE TO HOLD UPPER RIDGE OVER NORTHERN MEXICO FOR THE
NEXT COUPLE OF DAYS INDICATING IT TO ALTERNATELY WEAKEN THEN
STRENGTHEN AS DISTURBANCES CONTINUE TO ROTATE THROUGH THE
PERIPHERY. THIS WILL CONTINUE TO GIVE US CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF THE FORECAST AREA. AGAIN...FOR
SOME LOCATIONS /MOUNTAINS AND SE NEW MEXICO/...PERSISTENCE IS THE WORD
FOR ANOTHER DAY. THEN...AN UPPER LEVEL TROUGH WILL SWING THROUGH
THE NORTHERN TIER OF STATES...FORCING A SURFACE FRONT OUR
DIRECTION. THIS WILL ALSO INCREASE THE RAIN CHANCES ACROSS AN EVEN
LARGER AREA THEN JUST THE HIGHER MOUNTAIN TERRAIN...AND SE NM
WHERE MOST OF THE CONVECTION HAS BEEN INITIATING IN PREVIOUS DAYS.
THIS FRONT WILL BEGIN TO MAKE ITS WAY SOUTH ON SATURDAY...AND
LIKELY GENERATE ENOUGH CONVECTION TO THROW OUT SOME DECENT
OUTFLOWS. THIS WILL INITIALLY TURN THE WINDS FROM THE NORTH ON
SATURDAY...BUT THEY WILL LIKELY VEER BACK AROUND TO THE SOUTHEAST
THROUGHOUT THE DAY BEFORE THE MAIN FRONT/REINFORCING SHOT DROPS
DOWN ON SUNDAY. GIVEN THE RAIN CHANCES...CLOUD COVER...AND COOLER
AIRMASS BEHIND THE FRONT...WE SHOULD SEE AN APPRECIABLE CHANGE IN
AFTERNOON TEMPS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. RIGHT
NOW...MONDAY LOOKS TO BE THE COOL DAY WITH HIGHS IN THE UPPER 80S
FOR MOST LOCATIONS. WILL CONTINUE TO SEE THE PRECIP CHANCES AS THE
SHEAR AXIS LINGERS ABOUT THE FORECAST AREA THROUGH POSSIBLY MID
WEEK. RIGHT NOW...ONLY WENT WITH POPS IN THE 20S DUE TO TIMING
UNCERTAINTIES...HOWEVER FULLY EXPECT TO SEE SOME BETTER CHANCES IN
COVERAGE WITH THIS ANTICIPATED PATTERN.
THE PESKY UPPER LEVEL RIDGE CENTERED OVER NORTHERN MEXICO WILL
CONTINUE TO HANG AROUND THOUGH THROUGH MUCH OF THE EXTENDED.
NOTE OF INTEREST THOUGH...THE EURO...GFS...AND ETA/WRF ALL
INDICATE THE HIGH WILL BEGIN TO MIGRATE NORTH TOWARDS THE FOUR
CORNERS REGION TOWARDS THE END OF THE MODEL RUNS. THIS COULD
INDICATE A MAJOR CHANGE IN OUR SENSIBLE WEATHER PATTERN. STAY
TUNED...
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 74 100 75 96 / 30 20 20 20
CARLSBAD NM 73 101 75 100 / 30 20 20 20
DRYDEN TX 73 99 74 99 / 20 20 20 20
FORT STOCKTON TX 72 99 74 100 / 30 20 20 20
GUADALUPE PASS TX 69 96 73 100 / 30 20 20 20
HOBBS NM 69 99 72 96 / 30 20 20 20
MARFA TX 66 93 69 92 / 30 20 20 20
MIDLAND INTL AIRPORT TX 73 99 74 96 / 30 20 20 20
ODESSA TX 72 99 74 97 / 30 20 20 20
WINK TX 74 101 76 104 / 30 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
13
Hazardous weather outlook, Jun 26, 12:14 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT THU JUN 26 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
114 PM CDT THU JUN 26 2008 /1214 PM MDT THU JUN 26 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN TODAY AND
TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST ACROSS
SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...THE DAVIS
MOUNTAINS AND STOCKTON PLATEAU. A FEW STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS TO NEAR 60 MPH...HAIL...FREQUENT LIGHTNING
AND HEAVY RAIN. LIGHTNING STRIKES WILL ALSO HAVE THE POTENTIAL TO
START WILDFIRES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT
WEEK. A FEW STORMS COULD BECOME SEVERE WITH LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND
EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 26, 2:14 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU JUN 26 2008
TXZ075-262100-
PECOS-
314 PM CDT THU JUN 26 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF COYANOSA AT
314 PM CDT...MOVING EAST AT 10 MPH.
WIND GUSTS NEAR 50 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES
CAN BE EXPECTED. AREAS AFFECTED INCLUDE FARM TO MARKET ROADS 1776
AND 1450 AS WELL AS STATE HIGHWAY 18.
SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.
Flash Flood, Pecos
- When
- June 26, 4:30 PM CST to 6:30 PM CST
- Where
- Pecos County, 18 mi SSW of Ft Stockton to 17 mi SSW of Ft Stockton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.639, -102.986
Local law enforcement reported one foot of water flowing across U.S. Highway 385 south of Fort Stockton.
Thunderstorm Wind, Gaines
- When
- June 26, 7:30 PM CST to 7:35 PM CST
- Where
- Gaines County, 6 mi NW of Seminole Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.781, -102.803
Strong thunderstorm winds downed powerlines along County Road 219 northwest of Seminole.
Thunderstorm Wind, Gaines
- When
- June 26, 7:41 PM CST to 7:45 PM CST
- Where
- Gaines County, 1.35 mi WNW of Seagraves
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.940, -102.570
Telephone poles were downed by severe thunderstorm winds at the intersection of U.S. Highway 385 and Texas State Highway 83 in Seagraves.
Flash Flood, Gaines
- When
- June 26, 8:10 PM CST to 10:10 PM CST
- Where
- Gaines County, 3 mi W of Seagraves to 4 mi W of Seagraves
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.930, -102.602
Texas State Highway 83 just west of Seagraves was blocked off due to high water covering the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119243, 119235, 119237, 119241.